Alert archive / Ohio / Small Craft Advisories in 2020

Small Craft Advisory 85, NWS Cleveland, OH

October 28, 2020

NWS Cleveland, OH issued this small craft advisory at Oct 28, 2020, 3:57 AM EDT. It took effect at Oct 28, 2020, 12:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2020, 3:57 AM EDT (07:57 UTC)
In effect from
Oct 28, 2020, 12:00 PM EDT
Expired
Oct 28, 2020, 9:46 PM EDT
In force
10 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

216 
WHUS71 KCLE 280757
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
357 AM EDT Wed Oct 28 2020

LEZ149-281600-
/O.NEW.KCLE.SC.Y.0085.201028T1600Z-201029T0300Z/
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
357 AM EDT Wed Oct 28 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 11 PM EDT
THIS EVENING...

* WHAT...Southwest winds 10 to 20 knots with gusts up to 25 
  knots and waves 2 to 5 feet expected.

* WHERE...The nearshore waters of Lake Erie from Conneaut OH to 
  Ripley NY.

* WHEN...From noon today to 11 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
3 follow-up statements
675 
WHUS71 KCLE 281401
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
1001 AM EDT Wed Oct 28 2020

LEZ149-282215-
/O.CON.KCLE.SC.Y.0085.201028T1600Z-201029T0300Z/
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
1001 AM EDT Wed Oct 28 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 10 to 20 knots with gusts up to 25 
  knots and waves 2 to 5 feet expected.

* WHERE...The nearshore waters of Lake Erie from Conneaut OH to 
  Ripley NY.

* WHEN...From noon today to 11 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
660 
WHUS71 KCLE 281952
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
352 PM EDT Wed Oct 28 2020

LEZ149-290300-
/O.CON.KCLE.SC.Y.0085.000000T0000Z-201029T0300Z/
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
352 PM EDT Wed Oct 28 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Conneaut OH to 
  Ripley NY.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
970 
WHUS71 KCLE 290146
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
946 PM EDT Wed Oct 28 2020

LEZ149-290300-
/O.CAN.KCLE.SC.Y.0085.000000T0000Z-201029T0300Z/
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
946 PM EDT Wed Oct 28 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Southwest winds of 5 to 15 knots and waves of 2 to 4 feet can be
expected tonight.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Oct 28, 1:40 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 28, 1:40 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
140 AM EDT Wed Oct 28 2020

...06z TAF Aviation Forecast Update...

.SYNOPSIS...
A weak frontal boundary will stall over southern Ohio and
West Virginia into Thursday as the tropical remnants moves
northeast from the Gulf of Mexico and interacts with the stalled
front. Unsettled and wet weather is likely later in the week
followed by high pressure on Saturday.

&&

.NEAR TERM /THROUGH TODAY/...
Light rain continues to overspread the area and raised pops to
likely for most locations. We are seeing an expansion of
showers with mid-level moisture advection in advance of the
approaching upper level trough. Also raised overnight lows by a
degree or two given the moist boundary layer conditions and
minimal cold advection.

Previous discussion...More dreary weather is expected this
evening as cloudiness persists and light rain showers move
across the region. Areas of light rain will persist tonight.
Overnight lows will be in the 35 to 40 degree range in most
locations.

Some clearing will spread into the region tomorrow morning as
weak high pressure makes a brief appearance over the region.
High temperatures will reach the mid to upper 50s.

Clouds and moisture will increase Wednesday night as the mid-
latitude synoptic system interacts with the northward moving
tropical remnants. Rain will spread north into the region after
midnight and should reach locations along and south of US-Route
30. There is some uncertainty about the northward extent of the
rain by morning. The ECMWF is farther north with the leading
edge of the rain compared to the GFS and brings measurable rain
to Lake Erie. The Euro is slower moving the tropical system northeast
and produces more of an inverted trough in the Ohio Valley.
Overnight lows will be upper 30s near TOL and slightly warmer to
the southeast where readings in the lowers 40s can be expected.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
The region will contend with the extratropical phasing of Hurricane
Zeta and a cutoff upper low tracking east through the Tennessee and
Ohio valleys. A very strong zonal upper jet will eject northeastward
out of the Great Lakes and a weaker jet streak on the east side of
the phasing upper low strengthens northeast through the Ohio valley.
This coupled jet feature will promote strong mid level/upper ascent,
with low level forcing maximized just south of the area. Rain will
overspread the area Thursday and Thursday night. The biggest
question is where the swath of heaviest rainfall will occur, and how
far northwest the rainfall will persist. Several models seem to
indicate a swath of heavier rainfall across the northwest part of
the forecast area on Thursday, coincident with the strengthening
coupled jet/upper divergence, although the forcing will have to
contend with a potential dry layer from 2-6kft. Overall, there
should be a rather steady gradient of heavier amounts from northwest
(low) to southeast (high), ranging from a quarter inch or less
around two inches. As a northern stream wave tracks southeast into
the area late Thursday night into Friday morning, much colder air
will push into the region. There could be some mix with/transition
to snow in the higher elevations of NW PA early Friday morning. High
pressure will quickly build east across the area Friday and Friday
night providing a return to dry conditions. Highs Thursday will be
in the upper 40s to low 50s. Lows Thursday night will be in the low
to upper 30s. Temperatures will be colder Friday and Friday night
with the building ridge, with highs in the 40s and lows in the mid
20s to low 30s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Dry conditions are expected Saturday and Saturday night as the ridge
continues to build east of the region. A quick-moving, potent
shortwave/closed low will move southeast across the Great Lakes on
Sunday with an attendant cold front moving across the local area.
This will bring precip chances to the northeast part of the forecast
area Sunday, with the potential of a brief lake effect event setting
up behind the system Sunday night into Monday. 850mb temps will
bottom out around -8C to -9C behind the system, with moderate to
extreme lake induced instability setting up with very steep lapse
rates. There could be a period of snow, potential accumulating snow,
if surface temperatures are supportive early Monday morning. This
will need to be watched over the coming days. Ridging will build
back into the area Monday into Tuesday. Highs will generally be in
the mid 40s to mid 50s through the period, with the coldest day
being Monday behind the front. Lows will be in the upper 20s to
upper 30s through the period.

&&

.AVIATION /06Z Wednesday THROUGH Sunday/...
Low ceilings and visibilities will be bouncing around through
early to mid morning with a big variance and challenging for TAF
forecast. For this update, generally MVFR to IFR ceilings and
visibilities are expected with the note that these conditions
will be variable through mid morning. There will be LIFR
ceilings likely through the rest of the morning for CAK and YNG
with a gradual improvement late in the morning to MVFR. The good
news is that all TAF sites will eventually have VFR conditions
by late this afternoon into this evening with slow clearing
expected from northwest to southeast. Winds will be light and
variable through the morning becoming generally southwest 5 to
10 knots by late morning through the rest of the TAF period.
Scattered light rain showers and patchy drizzle will still
impact visibilities for the northeast Ohio TAF sites through
sunrise.

Outlook...Non VFR returns Thursday into Friday with rain.

&&

.MARINE...
Winds will increase tonight through Wednesday out of the southwest
across the lake with a strengthening pressure gradient. The
nearshore zones will be borderline for a small craft advisory
tomorrow afternoon and evening. Will opt for a 15-20kt, 2-4ft
forecast at this time and hold off on any headline. Winds will
decrease Thursday night and will veer to northeasterly by Thursday
mornings as low pressure moves into the Tennessee and Ohio valley,
increasing through the day into Thursday night. This will
necessitate a small craft advisory. Winds will back north to
northwesterly late Thursday night through Friday as high pressure
builds over the lake. Winds become southerly Saturday with the ridge
shifting east of the lake, increasing into Sunday before a potent
cold front moves across the lake with winds becoming northwest.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...LaPlante
NEAR TERM...KEC/LaPlante
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Griffin
MARINE...Greenawalt
Hazardous weather outlook, Oct 28, 3:25 AM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
325 AM EDT Wed Oct 28 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-089-PAZ001>003-290730-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
325 AM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ027>033-036>038-047-290730-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-
325 AM EDT Wed Oct 28 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Localized heavy rainfall may be possible Thursday generally along
and south of the Highway 30 corridor. One to two inches storm total
rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Ohio, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.